Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 4, NWS Lincoln, IL

April 4, 2010Logan County, Mason County, Menard County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 4, 2010, 7:50 PM CDT for Logan County, Mason County, Menard County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2010, 7:50 PM CDT (00:50 UTC)
Expired
Apr 4, 2010, 8:20 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, IL, Mason County, IL, Menard County, IL

The radar

The Lincoln radar (KILX), 43 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 3:34 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
480 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WUUS53 KILX 050050
SVRILX
ILC107-125-129-050145-
/O.NEW.KILX.SV.W.0004.100405T0050Z-100405T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
750 PM CDT SUN APR 4 2010

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LOGAN COUNTY IN CENTRAL ILLINOIS...
  CENTRAL MASON COUNTY IN CENTRAL ILLINOIS...
  NORTHERN MENARD COUNTY IN CENTRAL ILLINOIS...

* UNTIL 845 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM HAVANA TO BATH...AND MOVING
  EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MASON CITY...KILBOURNE...EASTON...GREENVIEW...MIDDLETOWN...POPLAR
  CITY...SWEETWATER AND NEW HOLLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR NORTHWESTERN ILLINOIS.

LAT...LON 4033 8995 4026 8994 4025 8966 4025 8939
      4000 8952 4016 9020 4034 9000
TIME...MOT...LOC 0050Z 288DEG 31KT 4033 8995 4019 9008
WIND...HAIL 60MPH 1.00IN

$$

SMITH
1 follow-up statement
521 
WWUS53 KILX 050120
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
820 PM CDT SUN APR 4 2010

ILC107-125-129-050129-
/O.CAN.KILX.SV.W.0004.000000T0000Z-100405T0145Z/
MENARD IL-LOGAN IL-MASON IL-
820 PM CDT SUN APR 4 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MASON...WEST CENTRAL
LOGAN AND NORTHERN MENARD COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 4033 8995 4026 8994 4025 8966 4025 8939
      4000 8952 4016 9020 4034 9000
TIME...MOT...LOC 0119Z 288DEG 31KT 4025 8964 4011 8977
WIND...HAIL <58MPH <.50IN

$$

HJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:35 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 4, 6:35 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
635 PM CDT SUN APR 4 2010

.DISCUSSION...
ISSUED 122 PM CDT SUN APR 4 2010

BAND OF SHOWERS AND THUNDERSTORMS...ABOUT 6 TO 8 HOURS AHEAD OF ANY
MODEL SOLUTION...FORMED ACRS NW MO ALONG THE 850 MB MOISTURE AND
THERMAL AXIS...AND CONTINUES TO TRACK QUICKLY EWD ACRS WEST CENTRAL
IL. MAIN SYNOPTIC COLD FRONT STILL ACRS CNTRL IOWA EXPECTED TO PUSH
ACRS OUR AREA OVERNIGHT ACCOMPANIED BY STRONG TO SEVERE STORMS.
FRONT SHOULD BE PUSHED INTO SE IL THANKS IN LARGE PART TO THE
ORGANIZED CONVECTION TONIGHT...AND WILL START HEADING BACK INTO
OUR AREA LATE MONDAY.

IT APPEARS BOTH THE NAM AND GFS WERE HANDLING THE FRONTAL FEATURES
ABOUT THE SAME THRU MONDAY AFTN...WITH THE GFS NOW MORE PROGRESSIVE
WITH THE MIDWEEK SYSTEM THAN IT WAS IN PRIOR RUNS...RESULTING IN
DRIER AIR MOVING IN FOR THE SECOND HALF OF THE FORECAST PERIOD.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

CONVECTION THIS EVENING EXPECTED TO BECOME MORE ORGANIZED ALONG
AND SOUTHEAST OF THE COLD FRONT. DEEP SHEAR VALUES ALONG AND AHEAD
OF THE COLD FRONT WL HELP TO PRODUCE SOME DAMAGING WIND GUSTS
ALONG WITH LARGE HAIL. LATEST 4KM ARW SUGGESTS ONCE THE BAND BECOMES
MORE ORGANIZED JUST TO OUR NORTHWEST AND DEVELOPS A COLD POOL...IT
WL BEGIN TO ACCELERATE EAST AND SOUTH ACRS THE AREA WITH SOME EMBEDDED
SUPERCELLS/LEWPS ENHANCING THE WIND THREAT THIS EVENING. MODELS
NOTORIOUSLY SLOW WITH THESE LINEAR TYPE STORMS SO IT APPEARS THE
CONVECTION SHOULD BE EAST OF OUR AREA BY 09Z. WL HAVE THE HIGHEST POPS
THIS EVENING ACRS THE NW HALF AND OVER THE SE LATE THIS EVENING.

THE FRONT SHOULD BE ALONG OR JUST SOUTHEAST OF I-70 BY MORNING WITH
MODELS CONTINUING TO SUGGEST A NORTHWARD SURGE IN THE BNDRY BY AFTN.
WL CARRY PRECIP CHANCES MOST AREAS WITH A SLOWER/MORE CONSERVATIVE
SHIFT TO THE NORTH IN THE FRONT LATER IN THE AFTN AND EVENING. WITH
THE FRONT TO OUR NORTH TMRW NIGHT...THE HIGH CHANCE POPS WL THIS TIME
BE ALONG AND NORTH OF I-74. MODEL FORECAST SOUNDINGS CONTINUE TO
SUGGEST THE AIR MASS WILL BE CAPPED TO THE SOUTH OF THE BOUNDARY
TUE INTO TUE NIGHT. THE NEXT SIG SHORTWAVE WILL PUSH INTO THE
PLAINS AT THIS TIME WITH SFC LOW PRESSURE EXPECTED TO DEEPEN AND
THEN MOVE NORTHEAST OUT OF THE PLAINS THRU WRN IOWA TUESDAY NIGHT.
WITH OUR AREA FIRMLY IN THE WARM SECTOR/CAPPED ATMOS...FEEL THE
BEST CHANCE FOR CONVECTION WL BE ALONG THE FRONTAL BOUNDARIES TO
OUR NORTH AND WEST...AT LEAST DURING THE FIRST HALF OF TUESDAY NIGHT.
AS THE FRONT SURGES EWD LATE...THE CONVECTION CHANCES WL START TO
INCREASE TO OUR WEST AND WL CONTINUE INTO WEDNESDAY AS THE FRONT
BECOMES MORE PARALLEL TO THE UPPER FLOW AND SLOWS DOWN DURING THE DAY.
CONVECTION CHANCES WL CONTINUE ALONG THE FRONT WED NIGHT...ESP ACRS
THE SOUTHEAST AS THE BNDRY EDGES SLOWLY TO THE SOUTHEAST.

LONG TERM...THURSDAY THROUGH SUNDAY

MEDIUM RANGE MODELS STILL SHOWING SOME TIMING DIFFERENCES AND AMPLITUDE
WITH RESPECT TO THE UPPER WAVE MIDWEEK. A SECONDARY WAVE ON THE FRONT
WL KEEP THE RAIN CHANCES GOING ACRS AT LEAST THE EASTERN HALF OF
THE CWA ON THURSDAY...WITH THE LATEST ECMWF DEEPENING IN THE UPPER
LOW ACRS THE LAKES REGION BY FRIDAY WHICH WILL BRING IN A FAIRLY COOL
AIR MASS IF THAT VERIFIES. FOR NOW...WL HOLD OFF FROM MAKING ANY SIG
CHANGES TO THE GOING EFP AT THIS POINT. RAIN CHANCES END FROM WEST
TO EAST ON THU AND FORECAST WL REMAIN DRY THRU THE REMAINDER OF THE
PERIOD AS SFC HIGH PRESSURE SETTLES IN FROM THE NORTHWEST.

SMITH
&&

.AVIATION...
ISSUED 635 PM CDT SUN APR 4 2010

A PERIOD OF SHOWERS/THUNDERSTORMS LIKELY FOR A FEW HOURS THIS
EVENING ALONG AN APPROACHING COLD FRONT. THESE STORMS HAVE HAD A
HISTORY OF PRODUCING HAIL TO AROUND 1 INCH IN DIAMETER AND WIND
GUSTS TO 45KTS. OUTSIDE OF ANY SHOWERS/STORMS...VFR CONDITIONS
SHOULD PREVAIL. GUSTY SOUTHERLY WINDS WILL BECOME WEST LATE THIS
EVENING OR SHORTLY AFTER MIDNIGHT AND TAPER OFF. THEN...MOSTLY
QUIET WEATHER IS ANTICIPATED THROUGH THE REST OF THE 00Z TAF
PERIOD. STILL CAN NOT RULE OUT SOME ADDITIONAL SHOWER/THUNDERSTORM
DEVELOPMENT FROM MIDDAY MONDAY ON AS THE FRONT LIFTS BACK NORTH
THROUGH THE TERMINAL AREA. HOWEVER...CONFIDENCE IS TOO LOW AND
COVERAGE WILL LIKELY BE TO0 SMALL TO WARRANT MENTION IN THE TAFS
AT THIS TIME.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 4, 3:54 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
354 PM CDT SUN APR 4 2010

ILZ038-042>046-051>057-061>063-066>068-071>073-051100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
354 PM CDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A FRONTAL BOUNDARY MOVING THROUGH CENTRAL ILLINOIS THIS EVENING
AND OVERNIGHT WILL BRING THE POTENTIAL FOR SOME SEVERE
THUNDERSTORMS. LARGE HAIL WILL BE THE INITIAL THREAT...WITH
DAMAGING WINDS LATER AS THE STORMS ORGANIZE INTO A LINE ACROSS THE
MIDWEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE STORMS WILL AGAIN BE POSSIBLE DURING THE LATE AFTERNOON AND
EVENING HOURS ON MONDAY ALONG AND NORTH OF A WARM FRONT THAT WILL
BE MOVING NORTHWARD THROUGH THE STATE. THIS FRONT WILL THEN
TRANSITION BACK TO A COLD FRONT AND PRODUCE ANOTHER SEVERE
THUNDERSTORM THREAT AS IT RETURNS SOUTHEASTWARD INTO THE AREA LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 6 PM.

ILZ036-040-041-047>050-051100-
CASS-FULTON-MASON-MENARD-MORGAN-SCHUYLER-SCOTT-
354 PM CDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A FRONTAL BOUNDARY MOVING THROUGH CENTRAL ILLINOIS THIS EVENING
AND OVERNIGHT WILL BRING THE POTENTIAL FOR SOME SEVERE
THUNDERSTORMS. LARGE HAIL WILL BE THE INITIAL THREAT...WITH
DAMAGING WINDS LATER AS THE STORMS ORGANIZE INTO A LINE ACROSS THE
MIDWEST.

THE ILLINOIS RIVER WILL CONTINUE IN FLOOD FROM HAVANA TO POINTS
DOWNSTREAM FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE STORMS WILL AGAIN BE POSSIBLE DURING THE LATE AFTERNOON AND
EVENING HOURS ON MONDAY ALONG AND NORTH OF A WARM FRONT THAT WILL
BE MOVING NORTHWARD THROUGH THE STATE. THIS FRONT WILL THEN
TRANSITION BACK TO A COLD FRONT AND PRODUCE ANOTHER SEVERE
THUNDERSTORM THREAT AS IT RETURNS SOUTHEASTWARD INTO THE AREA LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM.

ILZ027>031-037-051100-
KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
354 PM CDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A FRONTAL BOUNDARY MOVING THROUGH CENTRAL ILLINOIS THIS EVENING
AND OVERNIGHT WILL BRING THE POTENTIAL FOR SOME SEVERE
THUNDERSTORMS. LARGE HAIL WILL BE THE INITIAL THREAT...WITH
DAMAGING WINDS LATER AS THE STORMS ORGANIZE INTO A LINE ACROSS THE
MIDWEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE STORMS WILL AGAIN BE POSSIBLE DURING THE LATE AFTERNOON AND
EVENING HOURS ON MONDAY ALONG AND NORTH OF A WARM FRONT THAT WILL
BE MOVING NORTHWARD THROUGH THE STATE. THIS FRONT WILL THEN
TRANSITION BACK TO A COLD FRONT AND PRODUCE ANOTHER SEVERE
THUNDERSTORM THREAT AS IT RETURNS SOUTHEASTWARD INTO THE AREA LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM.

HJS

MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:16 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Tazewell44 min
Apr 4, 7:26 PM CDTTornado WarningILXFulton, Mason, Tazewell34 min
Apr 4, 7:44 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell46 min
Apr 4, 7:53 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford67 min
Apr 4, 8:45 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean, Piatt45 min
Apr 4, 9:03 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Sangamon, Scott42 min
Apr 4, 10:05 PM CDTSpecial Weather StatementILXVermilion40 min
Apr 4, 10:39 PM CDTSpecial Weather StatementILXColes, Moultrie51 min
Apr 5, 12:09 AM CDTSevere Thunderstorm WarningILXEffingham, Shelby51 min
Apr 5, 2:20 AM CDTSpecial Weather StatementILXClay, Richland55 min
Apr 5, 3:17 AM CDTSpecial Weather StatementILXLawrence, Richland58 min
Apr 5, 1:04 PM CDTSevere Thunderstorm WarningILXScott56 min
Apr 5, 3:43 PM CDTSevere Thunderstorm WarningILXClark, Edgar62 min
Apr 5, 4:09 PM CDTTornado WarningILXClark, Edgar23 min
Apr 5, 5:10 PM CDTSpecial Weather StatementILXEdgar50 min
Apr 5, 5:19 PM CDTSpecial Weather StatementILXPiatt56 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.